Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 61, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2000, 4:33 PM EDT for Cumberland County, Harnett County, North Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2000, 4:33 PM EDT (20:33 UTC)
- Expired
- May 21, 2000, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Cumberland County, NC, Harnett County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:10 PM EDT | Hail 0.75 | Godwin, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 212034 SVRRDU NCC051-085-212115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 433 PM EDT SUN MAY 21 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARNETT COUNTY IN NORTH CAROLINA NORTHEASTERN CUMBERLAND COUNTY IN NORTH CAROLINA * UNTIL 515 PM EDT * AT 433 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 3 MILES SOUTH OF ANDERSON CREEK...OR ABOUT 8 MILES NORTHEAST OF FORT BRAGG...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GODWIN...ERWIN AT 500 PM EDT FALCON AT 505 PM EDT DUNN AT 510 PM EDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 21, 2:00 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT SUN MAY 21 2000 ETA IS STILL MODEL OF CHOICE AND IT INDICATES ANOTHER ACTIVE NIGHT AS NEXT S/W PASSES THROUGH THE TROUGH. MONDAY MAY BE JUST WIDELY SCATTERED TRW NEAR THE SFC BOUNDARY. APPROACH OF YET ANOTHER WAVE WILL BRING PCPN INTO WESTERN COUNTIES LATE MON NIGHT WITH TUESDAY NOW LOOKING WET. HOPE ALL THIS PANS OUT AS WE NEED THE RAIN. .RAH...NONE. GL
In the hours before
Special weather statement, May 21, 11:35 AM EDT, 4 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH, NC 1135 AM EDT SUN MAY 21 2000 ..SEVERE THUNDERSTORMS POSSIBLE ACROSS THE HEART OF CAROLINA... .SKYWARN SPOTTERS... ACTIVATION OF SKYWARN SPOTTERS MAY BECOME NECESSARY THIS AFTERNOON AND THIS EVENING IN THE AREAS AROUND THE TRIANGLE...AND IN THE FAYETTEVILLE VICINITY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A WEAK FRONT EXTENDS WEST-TO-EAST ACROSS THE MIDDLE OF NORTH CAROLINA. THIS BOUNDARY...ALONG WITH AN UPPER LEVEL DISTURBANCE APPROACHING FROM ALABAMA...WILL CREATE AN ENVIRONMENT FAVORABLE FOR THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. .HAZARDOUS DETAILS... THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. IT APPEARS THAT THE HIGHEST RISK FOR SEVERE STORMS WILL EXIST ACROSS THE SANDHILLS AND SECTIONS OF COASTAL PLAIN OF CENTRAL NORTH CAROLINA INCLUDING SUCH CITIES AS SOUTHERN PINES ... RAEFORD ... FAYETTEVILLE ...CLINTON... GOLDSBORO AND SANFORD. WHILE THUNDERSTORMS WILL OCCUR AT ANYTIME TODAY...THE RISK FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM AND 10 PM. STAY TUNED TO NOAA WEATHER RADIO THROUGHOUT THE DAY FOR THE LATEST WEATHER STATEMENTS.
Local storm report, May 21, 11:40 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1140 AM EDT SUN MAY 21 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM LEXINGTON NC WIND DAMAGE
05/20/00 DAVIDSON TREES DOWN ON HWY NC 150
AND WEST CENTER STREET...4
MILES NW OF THE CITY OF
LEXINGTON.
0645 PM LEXINGTON NC WIND DAMAGE
05/20/00 DAVIDSON TREES DOWN ON NC HWY 150
AND WEST CENTER STREET...4
MILES NW OF THE CITY OF
LEXINGTON.
0645 PM WELCOME NC WIND DAMAGE
05/20/00 DAVIDSON TREE DOWN ON BECKY HILL
ROAD.
0650 PM THOMASVILLE NC WIND DAMAGE
05/20/00 DAVIDSON TREES DOWN NORTH OF
THOMASVILLE ON RT 109.
0720 PM ARCHDALE NC WIND DAMAGE
05/20/00 RANDOLPH TREES DOWN IN I-85
AREA...3 MILES SOUTHWEST
OF ARCHDALE.
0731 PM HIGH PT NC WIND DAMAGE
05/20/00 GUILFORD NUMEROUS TREES DOWN
QUARTER OF A MILE SOUTH OF
HWY 68 ON CENTENNIAL ROAD
IN HIGH POINT.
0733 PM HIGH PT NC WIND DAMAGE
05/20/00 GUILFORD TREE 16 INCH IN DIAMETER
DOWN ON HOUSE AT THE
INTERSECTION OF STANLEY
AND HILLTOP ROAD.
0734 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD TWO TREES DOWN ON SOUTH
SIDE OF HOLDEN ROAD.
0745 PM ELON COLLEGE NC WIND DAMAGE
05/20/00 ALAMANCE NUMEROUS TREES DOWN
0745 PM GIBSONVILLE NC WIND DAMAGE
05/20/00 GUILFORD 911 OPERATOR REPORTED
TREES AND UTILITY POLES
DOWN NEAR GIBSONVILLE.
0746 PM ELON COLLEGE NC WIND DAMAGE
05/20/00 ALAMANCE NUMEROUS TREES DOWN
0800 PM HILLSBOROUGH NC WIND DAMAGE
05/20/00 ORANGE TREES DOWN, 600-700
PIEDMONT ELECTRIC
CUSTOMERS WITHOUT POWER
0803 PM CLEMMONS NC WIND DAMAGE
05/20/00 FORSYTH 911 OPERATOR REPORTED
SEVERAL TREES DOWN IN
CLEMMONS.
0811 PM BURLINGTON NC WIND DAMAGE
05/20/00 ALAMANCE WIRES DOWN ON 5TH STREET.
REPORT FROM LAW
ENFORCEMENT.
0812 PM BURLINGTON NC WIND DAMAGE
05/20/00 ALAMANCE TREE DOWN AT HOLT/SELLER
STREETS. REPORT FROM LAW
ENFORCEMENT.
0814 PM WINSTON SALEM NC WIND DAMAGE
05/20/00 FORSYTH SEVERAL TREES DOWN ON
THOMASVILLE
ROAD...SOUTHEAST SIDE OF
WINSTON SALEM.
0815 PM LEXINGTON NC WIND DAMAGE
05/20/00 DAVIDSON SEVERAL TREES DOWN 5 MILES
NORTH OF LEXINGTON.
0816 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD LARGE TREES DOWN AT THE
INTERSECTION OF LEE STREET
AND I-85
0818 PM GREENSBORO NC WIND DAMAGE
05/20/00 GUILFORD TREES AND POWER LINES DOWN
ON HOMES NEAR FOUR SEASON
MALL.
0819 PM DURHAM NC WIND DAMAGE
05/20/00 DURHAM TREES/POWERLINES DOWN ON
LAWRENCE RD WEST OF
DURHAM.
0830 PM TARBORO NC WIND DAMAGE
05/20/00 EDGECOMBE TARBORO VICINITY; DUNBAR
RD. BARN DESTROYED
0836 PM HILLSBOROUGH NC WIND DAMAGE
05/20/00 ORANGE TREE BLOCKING SEVERAL
LANES OF TRAFFIC ON
HIGHWAY 57.
0837 PM BURLINGTON NC WIND DAMAGE
05/20/00 ALAMANCE TREE DOWN IN BRENTWOOD.
0840 PM OXFORD NC WIND DAMAGE
05/20/00 GRANVILLE OXFORD AREA AND SOUTH
GRANVILLE CO. NUMEROUS
TREES DOWN. POWER OUTAGES.
0900 PM DURHAM NC WIND DAMAGE
05/20/00 DURHAM NUMEROUS TREES DOWN ACROSS
CITY. A FEW POWERLINES AS
WELL.
0900 PM LOUISBURG NC WIND DAMAGE
05/20/00 FRANKLIN TREES DOWN/POWER OUT IN
LOUISBURG,WHITE LEVEL,
JUSTICE, FRANKLINTON
0905 PM PURNELL NC WIND DAMAGE
05/20/00 WAKE PURNELTREES DOWN ON ROAD
NEAR PURNEL AT 905 PM.
1001 PM ROANOKE RAPIDS NC 45 MPH TSTM GUST
05/20/00 HALIFAX GUST TO 45 MPH OR 39 KTS
AT KRZZ.
1008 PM LILLINGTON NC WIND DAMAGE
05/20/00 HARNETT TREE DOWN ON JUSTICE
BRANCH ROAD.
1045 PM TARBORO NC WIND DAMAGE
05/20/00 EDGECOMBE MOBILE HOME TURNED OVER ON
NOBLE MILL POND ROAD
BETWEEN ROCKY MOUNT AND
*TARBORO. REPORT TIME
APPROXIMATE.
1050 PM LEGGETT NC WIND DAMAGE
05/20/00 EDGECOMBE TREE DOWN NEAR LEGGETSpecial weather statement, May 21, 1:05 PM EDT, 3 hours 28 minutes before
NCZ007>011-024>028-040>043-075>078-084>086-088-089-230000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH, NC 105 PM EDT SUN MAY 21 2000 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS... .SEVERE WEATHER POTENTIAL THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS IN CENTRAL EASTERN NORTH CAROLINA THIS AFTERNOON. THIS AREA INCLUDES RALEIGH... FAYETTEVILLE ...ROCKY MOUNT...WILSON... AND GOLDSBORO. THE PRIMARY THREAT WILL BE FROM LARGE HAIL. .WEATHER PATTERN A WEAK COLD FRONT WILL MOVE EASTWARD FROM THE EASTERN PIEDMONT AND SANDHILLS INTO THE COASTAL PLAIN THIS AFTERNOON. THE COMBINATION OF WARM HUMID AIR CONVERGING WITH THE COLD FRONT WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS IN THE AFTERNOON HOURS. .SKYWARN SPOTTERS... SEVERE WEATHER...SHOULD IT OCCUR...IS EXPECTED TO BE ISOLATED. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO FOR ANY LATER STATEMENTS OR UPDATES. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:09 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Durham, Orange | 36 min |
| May 20, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 47 min |
| May 20, 8:28 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 47 min |
| May 20, 9:28 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 22 min |
| May 20, 9:47 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 33 min |
| May 20, 9:49 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 31 min |
| May 20, 10:11 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 34 min |
| May 20, 10:44 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 21 min |
| May 21, 1:36 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wilson | 24 min |
| May 21, 4:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 35 min |
| May 21, 5:03 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| May 21, 5:32 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 43 min |
| May 21, 6:35 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 40 min |
| May 21, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 44 min |
| May 21, 7:29 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 41 min |
| May 21, 7:46 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 44 min |
| May 21, 7:54 PM EDT | Tornado Warning | RAH | Sampson | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.